North Carolina, 2010Damaging Wind in North Carolina, August 23, 2010
August 23, 2010 · NWS RAH · 1 event in 1 county or zone
A stalled frontal boundary provided enough surface convergence for the development of scattered strong storms and an isolated severe storm during peak heating.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A stalled frontal boundary provided enough surface convergence for the development of scattered strong storms and an isolated severe storm during peak heating.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before the first event at Aug 23, 2:10 PM EST, 2 hours 5 minutes earlier.
Area forecast discussion, Aug 23, 2:10 PM EST, 2 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
310 PM EDT MON AUG 23 2010
.SYNOPSIS...
A WEAK COLD FRONT WILL STALL OVER EASTERN NORTH CAROLINA TODAY. AN
AREA OF LOW PRESSURE ALOFT WILL DRIFT SOUTH TOWARD CENTRAL NC LATE
TONIGHT AND TUESDAY THEN LIFT NORTHEAST ON WEDNESDAY.
&&
.NEAR TERM /THROUGH TUESDAY/...
AS OF 305 PM MONDAY...
INTERESTING SFC FEATURES THIS AFTN HAVE RESULTED IN SOME ISOLATED
CONVECTION ACROSS CENTRAL NC. REMNANTS OF COLD FRONT THAT MOVED INTO
CENTRAL NC YESTERDAY NOW STRETCHES FROM NEAR KGSB SOUTHWEST TO NEAR
KFAY AND THEN TO JUST N OF KCAE. AREA OF ENHANCED CU DEVELOP NEAR
THE FRONT THIS MORNING AND EVENTUALLY POPPED INTO SOME ISOLATED BUT
HEALTHY SHOWERS AND THUNDERSTORMS WITH MLCAPE VALUES NEAR 1500 J/KG
(STORM IN SAMPSON COUNTY HAS BEEN ROTATING WITH TOPS > 40KFT).
ANOTHER WESTWARD BOUNDARY HAS MOVED INTO THE TRIANGLE AREA WITH A SE
WIND NOW NOTED AT KRDU/KIGX/KTTA AND POINTS EAST. THIS FEATURE
HAS PRODUCED AN AREA OF LOCALIZED CONVERGENCE WITH A COUPLE OF
ISOLATED CELLS DEVELOPING DURING THE PAST HOUR IN THE TRIANGLE
AREA. THIS FEATURE WAS HANDLED FAIRLY WELL BY THE LOCAL 4KM WRF
AND SHOULD BECOME REALTIVELY STATIONARY IN THE NEXT HOUR OR TWO.
ENHANCED CU ALSO DEVELOPING NEAR AND JUST EAST OF THE BLUE RIDGE
IN NW NC AND SW VA AND MOVING SOUTHEAST.
THE APPROACHING SHORTWAVE TROUGH OVER WV/VA WILL CONTINUE TO MOVE S
THIS EVENING AND COULD PRODUCE A SCT SHOWER ACROSS THE W PIEDMONT.
DRY MID LEVELS AND SOME CAPPING WILL LIKELY KEEP CONVECTION VERY
LIMITED IN THE TRIANGLE AREA. CONVECTION IN THE SOUTHERN COASTAL
PLAIN AND E SANDHILLS WILL CONTINUE TO MOVE S DURING THE NEXT FEW
HOURS. BOTTOM LINE...ISOLATED CONVECTION THIS AFTN AND EVE WILL WANE
LATER THIS EVENING. CANT RULE OUT A SHOWER OVERNIGHT AS UPPER LOW
APPROACHES BUT WITH A STABILIZING BOUNDARY LAYER SHOULD LIMIT
PRECIPITATION. SLIGHT CHANCE POPS WITH LOWS IN THE 66 TO 71 RANGE
LOOKING GOOD.
UPPER TROUGH WILL CONTINUE TO MOVE SOUTH INTO VA AND TONIGHT AND
TUESDAY AS MULTIPLE SHORT WAVES DROP INTO THE DEVELOPING LONG WAVE
TROUGH. NWP GUIDANCE IN GENERAL AGREEMENT THROUGH THE PERIOD IN
HANDLING THE SYSTEM. MEAN RH INCREASES AS THE TROUGH DROPS SOUTH
WITH MOST OF THE MOISTURE LOCATED IN THE MID LEVELS PER FCST BUFR
SOUNDINGS. DYNAMIC TROPOPAUSE ANALYSIS SUGGEST THAT A VIGOROUS
TROUGH WILL DROP INTO N NC AROUND MIDDAY TUES ENHANCING
PRECIPITATION CHANCES. WILL INCLUDE LOW CHC POPS ON TUESDAY WITH
BEST COVERAGE LOCATED ACROSS THE NORTHERN HALF OF THE CWA. EXPECT A
FAIR AMOUNT OF CLOUDINESS AND SOLAR SHELTERING AND IF ENOUGH
PRECIPITATION IS REALIZED A WARM SEASON HYBRID CAD EVENT APPEARS
POSSIBLE. NOT SOLD ON THE EXTENT OF PRECIPITATION AND POTENTIAL
ENHANCEMENT OF THE CAD AIR MASS BUT SFC PATTERN IS CONSISTENT WITH
POTENTIAL CAD. MET MOS GUIDANCE COLDER THEN THE MAV AND WILL SPLIT
DIFFERENCE AND INCLUDE MAX TEMPS IN THE 79-87 RANGE WHICH IS STILL
6-8 DEGREES BELOW NORMAL ACROSS THE NORTH. -BLAES
&&
.SHORT TERM /TUESDAY NIGHT THROUGH WEDNESDAY NIGHT/...
AS OF 245 PM MONDAY...
AN UPPER LEVEL LOW WILL BE LOCATED OVER VIRGINIA TUESDAY NIGHT...
WITH THE LOW OPENING TO A TROUGH AND LIFTING EAST NORTHEAST
WEDNESDAY AND WEDNESDAY NIGHT. AT THE SURFACE WEAK HIGH PRESSURE
NOSING DOWN INTO NORTH CAROLINA TUESDAY EVENING WILL BE DISPLACED BY
STRONGER HIGH PRESSURE PUSHING INTO THE UPPER MIDWEST WEDNESDAY
NIGHT.
MODELS ARE IN DISAGREEMENT IN RUNNING SHORT WAVES DOWN THE BACK SIDE
OF THE LOW TUESDAY NIGHT BUT CLOSE IN SHOWING PRECIPITABLE WATERS
NEAR OR ABOVE 1.5 INCHES. UNTIL THE UPPER TROUGH OPENS UP AND BEGINS
TO LIFT OUT... AT LEAST A SMALL RAIN CHANCE IS JUSTIFIED FOR MOST OF
TUESDAY NIGHT.
THE AIR MASS BEGINS TO DRY WEDNESDAY... WITH WARMING ALOFT CAPPING
ANY POTENTIAL LIFT. WITH FLOW WEST TO NORTHWEST IN THE AIR COLUMN
AND THE ABOVE CONDITIONS... WILL LIMIT CONVECTION TO AFTERNOON
SHOWERS... AND NO MORE THAN A ONE IN SEVEN CHANCE. AS THE UPPER LOW
BEGINS TO LIFT OUT AND THE AIR MASS BELOW 10000 FEET DRIER
FURTHER... WEDNESDAY NIGHT SHOULD BE DRY.
WITH LOW LEVEL THICKNESSES NEAR NORMAL... TEMPERATURES SHOULD
ROUGHLY FOLLOW SUIT. LOW TEMPERATURES IN THE MID TO UPPER 60S. HIGH
TEMPERATURES WEDNESDAY 87 TO 90.
&&
.LONG TERM /THURSDAY THROUGH MONDAY/...
AS OF 245 PM MONDAY...
AN UPPER TROUGH WILL BE APPROACHING THE MOUNTAINS THURSDAY
MORNING... EXITING CENTRAL NORTH CAROLINA THURSDAY NIGHT. WITH
FLOW THROUGH THE AIR COLUMN RELATIVELY UNIFORM... AND QUITE WEAK
BELOW 6000 FEET... WILL LIMIT THE CHANCE FOR AFTERNOON AND EVENING
THUNDERSTORMS TO SLIGHT... WITH HIGHEST CHANCES IN THE EAST GIVEN
THE TIMING OF THE TROUGH PASSAGE.
SURFACE HIGH PRESSURE TO OUR NORTHWEST WILL BE IN CONTROL OF THE
WEATHER THURSDAY... WITH THIS SYSTEM REACHING THE MID ATLANTIC
STATES FRIDAY EVENING. HIGH PRESSURE THEN PERSISTS OVER THE EAST
COAST INTO MONDAY. NO PRECIPITATION IS FORECAST FOR THIS PERIOD.
ALTHOUGH THERE IS THE EXPECTED SPREAD IN SOLUTIONS REGARDING LOW
LEVEL THICKNESS FORECASTS IN THIS TIME FRAME... THE GENERAL
CONSENSUS IS FOR NEAR NORMAL VALUES. WITH A DRIER THAN NORMAL AIR
MASS FOR THE WEEKEND... LOW TEMPERATURES SHOULD SLIP BELOW NORMAL.
LOW TEMPERATURES OF MID TO UPPER 60S FOR THURSDAY AND FRIDAY
NIGHT... THEN LOW TO MID 60S FOR THE REMAINDER OF THE PERIOD.
AFTERNOON HIGH TEMPERATURES MOSTLY 85 TO 90.
&&
.AVIATION /19Z MONDAY THROUGH SATURDAY/...
AS OF 200 PM MONDAY...
A SFC TROUGH COMBINED WITH AN AXIS OF ENHANCED INSTABILITY HAS
RESULTED IN THE DEVELOPMENT OF ISOLATED SHOWERS AND PERHAPS A
THUNDERSTORM ACROSS THE SANDHILLS AND S COASTAL PLAIN THIS AFTN.
THIS ACTIVITY WILL BE NEAR KFAY BUT WELL SOUTH OF KRDU AND KRWI.
COVERAGE IS LIMITED SO WILL ONLY INCLUDE A TEMPO GROUP WITH BKN CIGS
AND CB. MAINLY FAIR WEATHER WITH VFR/BRIEF MVFR CONDITIONS EXPECTED
OVERNIGHT.
AN UPPER LEVEL LOW WILL DROP SOUTH INTO THE NC/VA TONIGHT AND
TUESDAY AND PERSIST INTO TUESDAY NIGHT AND POSSIBLY WEDNESDAY. SCT
SHOWERS WITH MVFR CIGS/VSBYS ARE POSSIBLE LATE TONIGHT AND TUESDAY.
CIGS MAY OCCASIONALLY FALL INTO IFR RANGE AND IF SUFFICIENT
PRECIPITATION IS REALIZED A COLD AIR DAMMING EVENING MAY DEVELOP ON
TUESDAY AND PERSIST INTO WEDNESDAY. THIS WOULD RESULT IN A LONGER
PERIOD OF ADVERSE AVIATION CONDITIONS WITH IFR/LIFR CIGS/VSBYS...
ESPECIALLY ACROSS THE TRIAD TAF SITES - KGSO/KINT.
IMPROVING CONDITIONS ARE EXPECTED ON WEDNESDAY AND THURSDAY AS THE
UPPER LEVEL LOW LIFTS NORTHEAST AHEAD OF THE NEXT SHORT WAVE TROUGH
WHICH WILL MOVE ACROSS THE REGION THU INTO THU NIGHT. THIS SYSTEM
MAY PRODUCE A BRIEF PERIOD OF ADVERSE AVIATION CONDITIONS IN
SHOWERS. VFR CONDITIONS ANTICIPATED FOR FRIDAY THROUGH SATURDAY AS
HIGH PRESSURE BUILDS INTO THE AREA.
&&
.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SYNOPSIS...BLAES
NEAR TERM...BLAES
SHORT TERM...RLH
LONG TERM...RLH
AVIATION...BLAES
Hazardous weather outlook, Aug 23, 3:10 AM EST, 13 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
410 AM EDT MON AUG 23 2010
NCZ007>011-021>028-038>043-073>078-083>086-088-089-240900-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE-
JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON-
RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
410 AM EDT MON AUG 23 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.
.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Aug 23, 1:38 PM EST, 2 hours 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
238 PM EDT MON AUG 23 2010
NCZ089-231930-
SAMPSON-
238 PM EDT MON AUG 23 2010
...A STRONG THUNDERSTORM WILL MOVE ACROSS SAMPSON COUNTY THROUGH 330
PM EDT...
AT 236 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 5 MILES
SOUTH OF TURKEY...OR ABOUT 8 MILES SOUTHWEST OF WARSAW...MOVING
SOUTHEAST AT 10 MPH.
SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE... RURAL EASTERN AND
SOUTHEASTERN SAMPSON COUNTY INCLUDING HARRELLS... DELWAY... AND
TAYLORS BRIDGE.
HAZARDS INCLUDE...
GUSTY WINDS OF 30 TO 40 MPH.
SEEK SHELTER IN A NEARLY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.
&&
LAT...LON 3495 7847 3515 7817 3513 7816 3510 7817
3503 7814 3489 7814 3474 7819 3472 7814
3472 7811 3470 7811 3466 7816 3461 7821
TIME...MOT...LOC 1836Z 320DEG 11KT 3491 7817
KMCSpecial weather statement, Aug 23, 4:05 PM EST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
505 PM EDT MON AUG 23 2010
NCZ041-232130-
WAKE-
505 PM EDT MON AUG 23 2010
...A STRONG THUNDERSTORM WILL MOVE SOUTH INTO FAR NORTHERN WAKE
COUNTY THROUGH 530 PM EDT...
AT 505 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
PURNELL...OR ABOUT 8 MILES SOUTHEAST OF CREEDMOOR...MOVING SOUTH AT
10 MPH.
SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...PURNELL...FALLS LAKE.
HAZARDS INCLUDE...
PEA SIZE HAIL.
GUSTY WINDS OF 30 TO 40 MPH.
STRONG WINDS ARE CAPABLE OF KNOCKING DOWN TREE LIMBS AND BLOWING
AROUND TRASH CANS...POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT
OUTDOOR OBJECTS.
&&
LAT...LON 3600 7851 3589 7848 3588 7866 3594 7867
3606 7867 3606 7866
TIME...MOT...LOC 2105Z 349DEG 9KT 3602 7861
VINCENTThunderstorm Wind, Wake
- When
- August 23, 4:15 PM EST
- Where
- Wake County, 1.78 mi SW of Purnell
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 36.000, -78.590
Multiple trees were blown down near and on the Hasentree Golf Course in Wake Forest.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Kansas, August 23 to 24, 2010$1.5 million · 87 kt wind · 14 events
- Lightning Strikes in Louisiana, August 23, 2010$160,000 · 2 events
- Damaging Winds in Texas, August 23, 2010$73,000 · 58 kt wind · 10 events
- Flash Flooding and Hail in New Mexico, August 23, 2010$60,000 · 1 in hail · 3 events
- Damaging Winds in Texas, August 23, 2010$57,000 · 61 kt wind · 4 events
- Flooding in New York, August 23, 2010$55,000 · 2 events
- Flooding and Strong Wind in Massachusetts, August 23 to 25, 2010$28,000 · 4 events
- Flash Flooding in Puerto Rico, August 23, 2010$20,000 · 3 events
- Flood and Damaging Wind in Nebraska, August 23 to 24, 201052 kt wind · 12 events
- Frost and Freeze in Oregon, August 23, 20103 events
- Damaging Winds in Texas, August 23, 2010$3,000 · 52 kt wind · 3 events
- Damaging Winds in Kansas, August 23, 201052 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 256963.